On a previous post, I discussed some issues surrounding digoxin use in CHF. In this post, I wanted to cover strategies for managing an out of range digoxin level.
Digoxin is a drug that we can and do often assess drug levels. In clinical practice, checking levels for digoxin is a little controversial. Some clinicians will choose not to check levels on a routine basis for patients who have been on a stable dose and aren’t showing signs of toxicity.
Assessing renal function is important. If you notice a change in renal function over time, you may want to consider reassessing the level. Digoxin is primarily cleared by the kidney and can rise as renal function declines.
Clinical trials have indicated that the target concentration for digoxin in CHF is 0.5-0.8. In atrial fibrillation management, we may target a slightly higher level.
One of my most challenging questions is what to do with an out of range digoxin level? Let’s say a patient has a level of 0.4. Do we leave it alone, look to recheck, or adjust the dose? Here’s my thought process. If you have a low level, the first item I would assess is adherence. If they are skipping an occasional dose, this is an easy fix.
Looking back to recognize if the dose has changed is also an obvious step, but one that needs to be done. Lower dose = lower drug concentrations. That’s not rocket science.
Next, I would clinically assess that patient. Are they doing well? Have the symptoms of CHF or atrial fibrillation been worse of late? If so, I’d be more inclined to ask for an increase as the patient likely isn’t benefitting from the current dosing.
I would also look at previous levels. If the patient has historically ranged between 0.4-0.6 over the past several years, this gives you a lot better ammunition to just leave it alone as the level falls in line with the historical range.
In most situations, if the patient is doing well with no notable issues, I would probably leave it alone and recheck a level. I’d more urgently recommend a recheck if the out of range digoxin level was on the upper end.
If the level is near 0 or undetectable on a repeat level, which has happened to me on occasion, it would be worth asking the question of whether the drug is still necessary and providing benefit.
- 30 medication mistakes PDF
- 18+ Page Drug Interaction PDF
- 10 Commandments of Polypharmacy Webinar based on my experiences in clinical practice